Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 7:22 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 7:22 PM EDT (23:22 UTC)
- Expired
- Jul 6, 2017, 7:49 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:29 PM EDT | TSTM WND DMG | 7 Nnw Lugoff, SC | REPORTED A TREE DOWN ALONG WATEREE DAM ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS52 KCAE 062322
SVRCAE
SCC039-055-057-070015-
/O.NEW.KCAE.SV.W.0122.170706T2322Z-170707T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
722 PM EDT THU JUL 6 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Fairfield County in central South Carolina...
Southwestern Lancaster County in central South Carolina...
Kershaw County in central South Carolina...
* Until 815 PM EDT
* At 721 PM EDT, a severe thunderstorm was located 9 miles east of
Winnsboro, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kershaw, Bethune and Ridgeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Lake Wateree, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3434 8035 3434 8037 3430 8036 3431 8038
3428 8044 3426 8043 3432 8106 3450 8104
3458 8038 3456 8038 3451 8034
TIME...MOT...LOC 2321Z 272DEG 27KT 3440 8093
HAIL...1.00IN
WIND...60MPH
$$
RC1 follow-up statement
029
WWUS52 KCAE 062349
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
749 PM EDT THU JUL 6 2017
SCC039-055-057-062358-
/O.CAN.KCAE.SV.W.0122.000000T0000Z-170707T0015Z/
Fairfield SC-Lancaster SC-Kershaw SC-
749 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD...
SOUTHWESTERN LANCASTER AND KERSHAW COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3434 8035 3434 8037 3430 8036 3431 8038
3428 8044 3426 8043 3432 8106 3450 8104
3458 8038 3456 8038 3451 8034
TIME...MOT...LOC 2339Z 272DEG 27KT 3439 8068
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 2:31 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Columbia SC 231 PM EDT Thu Jul 6 2017 .SYNOPSIS... Typical summer pattern will persist through Friday with Bermuda high pressure extending from the Western Atlantic into the Gulf of Mexico and a lee-side trough in the local area. Temperatures will be above normal through the week. A cold front will move through over the weekend, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper ridge over the southeastern states this afternoon will begin to slip southward tonight as an upper trough moves into the Ohio Valley. Bermuda high continues offshore with weak surface trough across the Midlands into central GA. RADAR indicated isolated to scattered showers and thunderstorms over the Midlands and CSRA in the vicinity of a surface trough. The atmosphere is moderately unstable with Lifted Indices around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains weak across the area. Dry air aloft suggests a wind threat if strong updrafts develop. Will continue low pops for convection into the evening. Highs this afternoon expected to reach the mid and upper 90s with Heat index 100-105 degrees. Mainly dry weather tonight with lows in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The upper ridge will get suppressed farther to the south on Friday as a long-wave trough approaches from the northwest and slowly moves through late Friday and Friday night. A weak lee-side trough at the surface will also move into the area, and could be the focus for isolated to scattered showers and thunderstorms Friday afternoon into Friday evening. Despite an increase in cloud cover, weak compressional heating and a slight downslope component to the low level flow will keep temperatures in the mid 90s and heat index values in the 99-104 range. Focus for storms early Saturday afternoon may be in the east associated with surface trough...but models suggest an upper disturbance and weak cold front will approach late in the day so thunderstorms may be approaching from the Upstate. Front appears will be slow to move through Saturday night. Presence of boundary may allow some convection to linger. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong upper level ridge will prevail over the Four Corners region, while a corresponding long wave through settles over much of the eastern U.S. through most of the long term period. the weak front appears to move through our FA early Sunday, and hang up near the coast Sunday afternoon. The front appears will lift back to the north some as a warm front early next week. The upper level trough, increased moisture and the surface front may result in increased rain chances over the weekend and especially early next week. Continued chance pops. Temperatures will modify and remain near normal through early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered to isolated convection will continue across the TAF sites into early evening. High resolution models indicate a decrease in coverage by 23Z. Have indicated VCTS in TAFs. VFR condition forecast overnight into early Friday afternoon. Fog and stratus potential after 07/06z will be low as winds will be around 5 knots overnight and slightly drier air will be in place. Convection should develop again by early afternoon Friday as an upper level disturbance approaches the area and a surface trough remains in place across the area. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Thu Jul 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorms. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values 100-105 Friday. Scattered mainly afternoon and evening thunderstorms each day Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 5:48 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 2 SE AIKEN 33.52N 81.70W
07/06/2017 AIKEN SC 911 CALL CENTER
2 TREES DOWN AT POWDERHOUSE RD AND
WOODWARDIA GLEN IN SE AIKEN.
&&
RCLocal storm report, Jul 6, 6:05 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 11 NW LINCOLNTON 33.91N 82.60W
07/06/2017 LINCOLN GA EMERGENCY MNGR
REPORTED 10 POWER POLES SNAPPED AND LINES
DOWN NEAR THE INTERSECTION OF GRABALL ROAD
AND HIGHWAY 79.
&&
LCVLocal storm report, Jul 6, 6:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 8 NNW NEWBERRY 34.38N 81.68W
07/06/2017 NEWBERRY SC LAW ENFORCEMENT
REPORTED TREE DOWNED A POWER LINE AND IS
BLOCKING JALAPA ROAD NEAR I-26.
&&
LCVLocal storm report, Jul 6, 6:58 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 5 W MURPHYS ESTATES 33.61N 82.02W
07/06/2017 EDGEFIELD SC LAW ENFORCEMENT
REPORTED A TREE DOWN ON CHERRY TREE LANE.
&&
LCVLocal storm report, Jul 6, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 NW JOHNSTON 33.89N 81.87W
07/06/2017 EDGEFIELD SC LAW ENFORCEMENT
REPORTED SEVERAL TREES DOWN ACROSS THE
NORTHERN PORTION OF THE COUNTY. ONE AREA WAS
NEAR OLD CHAPPELLS FERRY ROAD AND LONG CANE
ROAD.
&&
LCVSpecial weather statement, Jul 6, 7:11 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
711 PM EDT THU JUL 6 2017
SCZ028-029-031-070015-
Sumter-Richland-Lee-
711 PM EDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...NORTHWESTERN
SUMTER...EASTERN RICHLAND AND SOUTHEASTERN KERSHAW COUNTIES...
At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Bishopville to near
Oakland. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Sumter, Bishopville, Oakland, Mulberry, Oswego, Dalzell, Cherryvale,
Rembert and Stateburg.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.
LAT...LON 3416 8016 3411 8012 3394 8035 3394 8056
3401 8062 3404 8060 3408 8064 3411 8062
3410 8058 3417 8047 3423 8043 3428 8044
3430 8036 3434 8036 3436 8029 3432 8024
3437 8018 3432 8017 3423 8011 3420 8011
TIME...MOT...LOC 2310Z 256DEG 16KT 3416 8036 3405 8055
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jul 5, 8:57 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 63 min |
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 27 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CAE | McCormick | 47 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CAE | McCormick | 49 min |
| Jul 6, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jul 6, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 45 min |
| Jul 6, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 53 min |
| Jul 6, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 67 min |
| Jul 6, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 26 min |
| Jul 6, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 54 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | CAE | Lee | 64 min |
| Jul 6, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.